Warning About Hydrelle
The introduction of an FDA approved, safe, Hyaluronic Acid filler, with premixed Lidocaine, for patient comfort, was long awaited and exciting news. Up to that point the Hyaluronic Acid fillers had proved to be the most versatile and safest of all the available fillers. But unlike Cosmoderm Collagen or Artefill which both had premixed Lidocaine, or Radiesse which could be readily mixed with Lidocaine, the Hyaluronic Acid fillers (Juvederm, Restylane, Perlane) were not mixed with any numbing fluid for increased patient comfort.
Over the last 10 years, after thousands of injections with all sorts of FDA approved fillers, prior to Hydrelle, and having not ran into a single problem whatsoever, I have unfortunately noticed 2 recent issues with Hydrelle. One patient developed a diffuse allergic reaction to Hydrelle about 35 days after the injection with diffuse symmetric facial swelling. The allergic reaction was treated with medication and the swelling resolved, but then a granulomatous reaction followed just a few days later. This is being treated with Hyaluronidase and steroid injections to dissolve the Hydrelle particles and the scar tissue. She has improved significantly and she should have no long term effects from this. The second patient had Hydrelle to her lips and she developed a localized infection on one side. This was treated with antibiotics and drained and she is back to normal again.
My recommendation to other Plastic Surgeons and Dermatologists is that just because something is FDA approved, it does not guarantee its safety. I have prided myself in always waiting for more data before offering a product or service to my patients. In the case with Hydrelle, my patients were so excited about a Hyaluronic Acid filler with Lidocaine that I started offering this product when it entered the U.S. market as an FDA approved filler.
I would say, for now, Juvederm and Restylane remain the two most versatile fillers with the highest relative safety index. Could the two incidences with Hydrelle have been pure coincidence? Perhaps. But I find it odd that after 10 years and thousands of injections, these two incidences occurred back to back in the same week with Hydrelle.